Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Charleston, WV

May 23, 2005Upshur County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2005, 4:59 PM EDT for Upshur County, West Virginia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2005, 4:59 PM EDT (20:59 UTC)
Expired
May 23, 2005, 5:32 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 140 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 232059
SVRRLX
WVC097-232130-
/O.NEW.KRLX.SV.W.0035.050523T2059Z-050523T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
459 PM EDT MON MAY 23 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPSHUR COUNTY IN WEST VIRGINIA

* UNTIL 530 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF ROCK CAVE...OR 15 MILES SOUTH OF WESTON...AND WAS MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3890 8011 3886 8010 3876 8012 3875 8023
      3869 8029 3874 8034 3874 8039 3877 8041
      3886 8039 3894 8034 3896 8031 3899 8033
      3902 8031

$$

11
2 follow-up statements
000 
WWUS51 KRLX 232117
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
517 PM EDT MON MAY 23 2005

WVC097-232130-
/O.CON.KRLX.SV.W.0035.000000T0000Z-050523T2130Z/
UPSHUR WV-
517 PM EDT MON MAY 23 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR
UPSHUR COUNTY...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ALTON...OR ABOUT 17 MILES SOUTH OF BUCKHANNON...MOVING
SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED BY THE STORM INCLUDE EDEN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3890 8011 3886 8010 3876 8012 3875 8023
      3869 8029 3874 8034 3874 8039 3877 8041
      3886 8039 3894 8034 3896 8031 3899 8033
      3902 8031

$$

16
000 
WWUS51 KRLX 232132
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
531 PM EDT MON MAY 23 2005

WVC097-232141-
/O.EXP.KRLX.SV.W.0035.000000T0000Z-050523T2130Z/
UPSHUR WV-
531 PM EDT MON MAY 23 2005

...THE SEVERE THUNDERSTORM WARNING FOR UPSHUR COUNTY HAS BEEN 
ALLOWED TO EXPIRE...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY AND THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  
HOWEVER...SMALL HAIL AND HEAVY RAINS WILL STILL BE POSSIBLE.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3890 8011 3886 8010 3876 8012 3875 8023
      3869 8029 3874 8034 3874 8039 3877 8041
      3886 8039 3894 8034 3896 8031 3899 8033
      3902 8031

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:40 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 23, 3:40 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
340 PM EDT MON MAY 23 2005

.SHORT TERM (REST OF TONIGHT)...
PRECIPITATION WILL TAPPER OFF THIS EVENING AS THE WEAK WAVE PASSES
EAST.  AFTER WAVE FLOW WILL TURN MORE NORTH BRINGING IN LOW LEVEL
MOISTURE.  THE NEXT WAVE WILL RETURN THE THREAT OF PRECIPITATION
TUESDAY MORNING.  HAVE GONE A BIT ABOVE GUIDANCE FOR MIN TONIGHT
WITH CLOUDS AND DEW POINTS NOT EXPECTED TO GET AS LOW AS FORECAST.

(TUESDAY THROUGH THURSDAY NIGHT)...

UPPER LOW CONTINUES TO INFLUENCE REGION TUESDAY INTO TUESDAY NIGHT
WITH COLD POOL ALOFT TRAVERSING THE CWA ON TUESDAY DURING PEAK
HEATING.  THINK THERE WILL BE LOTS OF CLOUDS AROUND BUT STILL SHOULD
SEE SHOWERS DEVELOP DURING LATE MORNING AND AFTERNOON HOURS.  KEPT
HIGHEST POPS ALONG AND EAST OF I-77 CORRIDOR.  TEMPERATURES WILL
REMAIN MUCH BELOW NORMAL TUESDAY BUT WILL MODERATE A BIT ON
WEDNESDAY AS HIGH PRESSURE BEGINS TO BUILD IN.

DRY WEATHER IS FIGURED FOR WEDNESDAY THROUGH MUCH OF THURSDAY UNDER
INFLUENCE OF HIGH PRESSURE.  TEMPERATURES FINALLY GET BACK INTO 70S
ON THURSDAY AHEAD OF AN APPROACHING COLD FRONT.  PRECIPITATION
INTRODUCED AGAIN LATE THURSDAY WEST OF OHIO RIVER AND ON EASTWARD
THURSDAY NIGHT.

&&

.LONG TERM (FRIDAY THROUGH MONDAY)...

GENERAL CONSENSUS AMONG MODELS TO KEEP AMPLIFIED PATTERN WITH
GENERAL RIDGE OVER WESTERN CONUS AND TROUGH OVER EASTERN CONUS
THROUGH EARLY NEXT WEEK.  DO NOT SEE ANY MAJOR PRECIPITATION EVENTS
BUT RATHER WEAK NORTHWEST FLOW TYPE SHOWERY EVENTS...OF WHICH THE
DETAILS IN TIMING AND INTENSITY ARE YET UNRESOLVED.  HOWEVER...IT
APPEARS THAT TEMPERATURES WILL AGAIN REMAIN BELOW NORMAL FOR THE
EXTENDED PERIOD.  THE BEST CHANCES FOR PRECIPITATION LOOK TO BE
EARLY INTO THE WEEKEND WITH A DRYING TREND BY SUNDAY INTO MONDAY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 235 PM EDT MON MAY 23 2005)

AVIATION...
ALL MODELS BRING IN LOW LEVEL MOISTURE AS THE FLOW GOES NORTHERLY
TONIGHT.  THE CEILINGS LOOK LIKE THEY DROP INTO THE 1 TO 3 THOUSAND
FOOT LEVEL TOO EARLY WITHOUT THE PRESENCE OF CONTINUOUS
PRECIPITATION SO HAVE LOWERED THE CEILINGS AT A LOWER RATE THEN
GUIDANCE.

PREVIOUS DISCUSSION...
(ISSUED 1027 AM EDT MON MAY 23 2005)

SHORT TERM (REST OF TODAY)...
UPDATED FORECAST TO REFLECT PRECIPITATION DEVELOPMENT NORTH OF WARM
FRONT.  WITH VORT DROPPING DOWN THESE SHOULD PERSIST THROUGH THE
AFTERNOON.  TEMPERATURES IN THE RAIN AREA SHOULD HOLD DOWN AS CLOUDS
TAKE CONTROL.

PREVIOUS DISCUSSION...
(ISSUED 551 AM EDT MON MAY 23 2005)

AVIATION...

ANY FOG SHOULD QUICKLY DISSIPATE WITH SUNRISE DUE TO DECENT BOUNDARY
LAYER WINDS. A STRONG VORTICITY LOBE WILL THEN BE MOVING OVER THE
REGION TODAY AS A LOW PRESSURE SYSTEM MOVES SOUTHEASTWARD ACROSS THE
AREA. THESE SYSTEMS SHOULD CREATE NUMEROUS SHOWERS AND POSSIBLY
THUNDERSTORMS TODAY. COLDER AIR MOVES IN BEHIND THE SYSTEMS
TONIGHT...ALLOWING CEILINGS TO LOWER CONSIDERABLY.

PREVIOUS DISCUSSION...
(ISSUED 430 AM EDT MON MAY 23 2005)

SHORT TERM (REST OF TODAY)...

BOTH GFS AND NAM SHOWING STRONG VORTICITY LOBE MOVING ACROSS THE
REGION TODAY AS WELL AS A SURFACE LOW. THESE SHOULD PROVIDE NUMEROUS
SHOWERS...AND POSSIBLY SOME THUNDERSTORMS. WILL GO WITH FAIRLY HIGH
POPS. RAIN SHOULD KEEP HIGH TEMPERATURES DOWN SO WILL UNDERCUT MOS
HIGHS A BIT FOR TODAY.

LONG TERM (TONIGHT THROUGH THURSDAY)...

DEALING THE CLOSED UPPER LOW AND WHERE IS MOVES IS THE BIG QUESTION
FOR THIS PERIOD.  THE MODELS HAVE SOME ERRATIC MOVEMENT OF THE
SHORTWAVES AROUND THE LOW BETWEEN 24 HRS AND 48 HRS...BUT
SURPRISINGLY...BY 60 HOURS...BOTH MODELS HAVE THE UPPER LOW A COUPLE
HUNDRED MILES EAST OF ATLANTIC CITY.  THIS PROVIDES A BIT MORE
CONFIDENCE FOR THE WEDNESDAY THURSDAY TIME FRAME AS THE MODELS ARE
CONSISTENT FROM 60 HRS ON.  BUT IN THE EARLIER TIME PERIOD...HAVE
GONE MORE WITH THE NAM HANDLING OF THE UPPER LOW AND SHORTWAVES.
THE GFS SEEMS TO BE OVER DONE WITH THE WAVE ROTATING AROUND TUESDAY
MORNING.  IT IS FASTER THAN THE NAM BUT AS DEVELOPS A 43 UNIT VORT
MAX WHICH IN THE PATTERN SEEMS WAY OVER DONE SO HAVE TRENDED MORE
TOWARD THE NAM.

FOR TUESDAY...DO EXPECT ANOTHER SHORTWAVE TO ROTATE AROUND THE UPPER
LOW AND MOVE THROUGH THE AREA.  IT IS NOT AS STRONG AS THE ONE FOR
TODAY AND ALSO SHOULD HAVE LESS MOISTURE TO WORK WITH SO HAVE ONLY
GONE WITH 30 TO 40 TYPE POPS.  FOR TEMPERATURES WENT WITH A BLEND AS
THE MET WAS VERY COOL...BUT IT THERE IS ANY SUN THAT PEAKS
THROUGH...ESPECIALLY IN THE NVA BEHIND THE SHORTWAVE IT WOULD BE
HARD TO HOLD THE LOW TO MID 50S.

FOR WEDNESDAY...WITH THE UPPER LOW OFF THE COAST A FEW HUNDRED
MILES...HAVE RETURNED TO THE DRY FORECAST AS SURFACE HIGH SHOULD
MOVE INTO THE REGION.  COULD SEE A GOOD BIT OF CLOUDS IN THE
MORNING...ESPECIALLY IN THE MOUNTAINS...BUT WOULD EXPECT SO SEE MORE
SUNSHINE DURING THE AFTERNOON AS THE MOISTURE ACROSS THE REGION
THINS.  AGAIN BLENDED TEMPERATURES...WITH A LITTLE LEAN TOWARD THE
MAV.

ON THURSDAY...NEW MODELS NOW SHOWING SLOWER TIMING ON THE FRONT FROM
THE WEST.  THIS LOOKS VERY SIMILAR TO THE PATTERN WE ARE SEEING
TONIGHT.  IT ENDED UP BEING SLOWER THAN THE INITIAL PROGS SO HAVE
SLOWED THE POPS ABOUT 4 HOURS FROM PREVIOUS FCST AND IT MAY END UP
NOT ARRIVING UNTIL THURSDAY NIGHT.  AGAIN WILL BE DEALING WITH A
MOISTURE BATTLE AS DRIER AIR MOVES IN THE HIGH ON WEDNESDAY SO HAVE
KEEP THE POPS LOW CHANCE AT THIS TIME RANGE.  THE MEX NUMBERS LOOK
DECENT AT THIS POINT AND THEY AGREED WITH PREVIOUS FORECAST...BUT
WOULD NOT BE SURPRISED IF IN REALITY THEY ARE A FEW DEGREES HIGH ON
THURSDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...AAR/HC
LONG TERM...HC
Hazardous weather outlook, May 23, 3:30 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT MON MAY 23 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-241000-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
330 AM EDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

YOUNG

In the hours before

Special weather statement, May 23, 4:21 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EDT MON MAY 23 2005

OHZ066-232100-
PERRY OH-
INCLUDING THE CITIES OF...NEW LEXINGTON
421 PM EDT MON MAY 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PERRY COUNTY.

A THUNDERSTORM IS MOVING EASTWARD ACROSS CENTRAL PERRY COUNTY.  THIS
STORM HAS A HISTORY OF PRODUCING SMALL HAIL.  HEAVY RAIN AND STRONG
GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 23, 4:24 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 PM EDT MON MAY 23 2005

A THUNDERSTORM IS MOVING EASTWARD WASHINGTON COUNTY.  THIS STORM IS
CAPABLE OF PRODUCING SMALL HAIL.  HEAVY RAIN AND STRONG GUSTY WINDS
AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM...AS IT MOVES TOWARDS
MARIETTA BY 4:35 PM.

OHZ076-232100-
WASHINGTON OH-
INCLUDING THE CITIES OF...MARIETTA
424 PM EDT MON MAY 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR WASHINGTON COUNTY.

A THUNDERSTORM IS MOVING EASTWARD ACROSS CENTRAL PERRY COUNTY.  THIS
STORM HAS A HISTORY OF PRODUCING SMALL HAIL.  HEAVY RAIN AND STRONG
GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, May 23, 4:28 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT MON MAY 23 2005

WVZ030-232100-
LEWIS WV-
INCLUDING THE CITIES OF...STONEWALL JACKSON LAKE AND WESTON
428 PM EDT MON MAY 23 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR LEWIS COUNTY.

AT 4:25 PM...A THUNDERSTORM WAS MOVING EASTWARD INTO LEWIS COUNTY.
THIS STORM HAS THE POTENTIAL TO PRODUCE SMALL HAIL.  HEAVY RAIN AND
STRONG GUSTY WINDS AROUND 35 MPH MAY ALSO ACCOMPANY THIS STORM.  THE
STRONGEST PART OF THE STORM SHOULD BE NEAR WESTON JUST BEFORE 4:45
PM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:32 PM EDTSevere Thunderstorm WarningRLXLewis33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.